Coma scale, best verbal response, inappropriate words
Requires 7th character
R40.223 requires a 7th character to be reported. Choose a complete code below.
Inclusion terms
Applicable to
- Coma scale verbal score of 3
- Inappropriate crying or screaming (< 2 years of age)
- Screaming (2-5 years of age)
Includes (from R40)
- Note: This chapter includes symptoms, signs, abnormal results of clinical or other investigative procedures, and ill-defined conditions regarding which no diagnosis classifiable elsewhere is recorded.
- Note: Signs and symptoms that point rather definitely to a given diagnosis have been assigned to a category in other chapters of the classification. In general, categories in this chapter include the less well-defined conditions and symptoms that, without the necessary study of the case to establish a final diagnosis, point perhaps equally to two or more diseases or to two or more systems of the body. Practically all categories in the chapter could be designated 'not otherwise specified', 'unknown etiology' or 'transient'. The Alphabetical Index should be consulted to determine which symptoms and signs are to be allocated here and which to other chapters. The residual subcategories, numbered .8, are generally provided for other relevant symptoms that cannot be allocated elsewhere in the classification.
- Note: The conditions and signs or symptoms included in categories R00-R94 consist of:
- Note: (a) cases for which no more specific diagnosis can be made even after all the facts bearing on the case have been investigated;
- Note: (b) signs or symptoms existing at the time of initial encounter that proved to be transient and whose causes could not be determined;
- Note: (c) provisional diagnosis in a patient who failed to return for further investigation or care;
- Note: (d) cases referred elsewhere for investigation or treatment before the diagnosis was made;
- Note: (e) cases in which a more precise diagnosis was not available for any other reason;
- Note: (f) certain symptoms, for which supplementary information is provided, that represent important problems in medical care in their own right.
Includes (from R40.2)
Excludes1
Not coded here — never report together with this code.
Excludes2
Not included here — may be reported together when both conditions exist.
- abnormal findings on antenatal screening of mother (O28.-) (from R40)
- certain conditions originating in the perinatal period (P04-P96) (from R40)
- signs and symptoms classified in the body system chapters (from R40)
- signs and symptoms of breast (N63, N64.5) (from R40)
- symptoms and signs constituting part of a pattern of mental disorder (F01-F99) (from R40)
Code first
Sequence the underlying condition first.
7th character
This code requires a 7th character (defined at R40.22). Use the placeholder "X" for missing positions.
| Character | Meaning |
|---|---|
| 0 | unspecified time |
| 1 | in the field [EMT or ambulance] |
| 2 | at arrival to emergency department |
| 3 | at hospital admission |
| 4 | 24 hours or more after hospital admission |
Also known as
- Coma scale verbal score of 3
- Inappropriate crying or screaming (< 2 years of age)
- Screaming (2-5 years of age)
- Coma, with verbal response, inappropriate crying or screaming
- Coma, with verbal response, inappropriate words
- Coma, with verbal response, screaming
Parent code
- R40.22Coma scale, best verbal responseNeeds 7th char
More specific codes R40.223
- R40.2230Coma scale, best verbal response, inappropriate words, unspecified timeBillable
- R40.2231Coma scale, best verbal response, inappropriate words, in the field [EMT or ambulance]Billable
- R40.2232Coma scale, best verbal response, inappropriate words, at arrival to emergency departmentBillable
- R40.2233Coma scale, best verbal response, inappropriate words, at hospital admissionBillable
- R40.2234Coma scale, best verbal response, inappropriate words, 24 hours or more after hospital admissionBillable